Cryptography and Communications

, Volume 9, Issue 2, pp 241–272 | Cite as

A mass formula for negacyclic codes of length 2 k and some good negacyclic codes over \(\mathbb {Z}_{4}+u\mathbb {Z}_{4}\)

  • Rama Krishna BandiEmail author
  • Maheshanand Bhaintwal
  • Nuh Aydin


In this paper, we study negacyclic codes of length 2 k over the ring \(R=\mathbb {Z}_{4}+u\mathbb {Z}_{4}\), u 2 = 0. We have obtained a mass formula for the number of negacyclic of length 2 k over R. We have also determined the number of self-dual negacyclic codes of length 2 k over R. This study has been further generalized to negacyclic codes of any even length using discrete Fourier transform approach over R. We have conducted an exhaustive search and obtained some new \(\mathbb {Z}_{4}\)-linear codes with good parameters.


Codes over \(\mathbb {Z}_{4}+u\mathbb {Z}_{4}\) Negacyclic codes Cyclic codes Repeated root cyclic codes 

Mathematics Subject Classification (2010)

94B05 94B60 



The authors would like to thank anonymous referees for their careful reading and valuable suggestions which greatly improved the final presentation of the manuscript. The first author greatly acknowledges the financial support given by Ministry of Human Resources and Development, India.


  1. 1.
    Abualrub, T., Oehmke, R.: Cyclic codes of length 2e over \(\mathbb {Z}_{4}\). Discrete Appl. Math. 128, 3–9 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Abualrub, T., Oehmke, R.: On the generators of \(\mathbb {Z}_{4}\) cyclic codes of length 2e. IEEE Trans. Inf. Theory 49(9), 2126–2133 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Database of \(\mathbb {Z}_{4}\) codes. [online] (Accessed 28 January 2015)Google Scholar
  4. 4.
    Aydin, N., Asamov, T.: A database of \(\mathbb {Z}_{4}\) codes. J. Comb. Inf. Syst. Sci. 34(1–4), 1–12 (2009)zbMATHGoogle Scholar
  5. 5.
    Bandi, R.K., Bhaintwal, M.: Cyclic codes over \(\mathbb {Z}_{4}+u\mathbb {Z}_{4}\), To appear in the proceedings of the Seventh International Workshop on Signal Design and its Applications in Communications, September 13–18, 2015, Bengaluru, IndiaGoogle Scholar
  6. 6.
    Bandi, R.K., Bhaintwal, M.: Negaycyclic codes of length 2k over \(\mathbb {Z}_{4}+u\mathbb {Z}_{4}\), To apper in Int. J. Comput. Math., doi: 10.1080/00207160.2015.1112380
  7. 7.
    Berlekamp, E.R.: Negacyclic codes for the Lee metric. In: Proceedings of Conference Combinatorial Mathematics and Its Applications, pp. 298–316. Chapel Hill: Univ, North Carolina Press (1968)Google Scholar
  8. 8.
    Blackford, T.: Negacyclic codes over \(\mathbb {Z}_{4}\) of even length. IEEE Trans. Inf. Theory 49(6), 1417–1424 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Blackford, T.: Cyclic codes over of \(\mathbb {Z}_{4}\) oddly even length. Discrete Appl. Math. 128, 27–46 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Castagnoli, G., Massey, J.L., Schoeller, P.A., Seemann, N.V.: On repeated-root cyclic codes. IEEE Trans. Inf. Theory 37, 337–342 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dinh, H.Q.: Complete distances of all negacyclic codes of length 2s over \(\mathbb {Z}_{2^{a}}\). IEEE Trans. Inf. Theory 53(1), 147–161 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dinh, H.Q.: Negacyclic codes of length 2s over Galois rings. IEEE Trans. Inf. Theory 51(12), 4252–4262 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Dinh, H.Q., Permouth, S.R.L.: Cyclic codes and negacyclic codes over finite chain ring. IEEE Trans. Inf. Theory 50(8), 1728–1744 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Dougherty, S.T., Ling, S.: Cyclic codes over \(\mathbb {Z}_{4}\) of even length. Des. Codes Cryptogr. 39, 127–153 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Lint, J.H.V.: Repeated-root cyclic codes. IEEE Trans. Inf. Theory 37, 343–345 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Norton, G., Salagean, A.: On the structure of linear and cyclic codes over a finite chain ring. Appl. Algebra Eng. Comm. Comput. 10(6), 489–506 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Tang, L.Z., Soh, C.B., Gunawan, E.: A note on the q-ary image of a q -ary repeated-root cyclic code. IEEE Trans. Inf. Theory 43, 732–737 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Wolfmann, J.: Negacyclic and cyclic codes over \(\mathbb {Z}_{4}\). IEEE Trans. Inf. Theory 45(7), 2527–2532 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Yildiz, B., Karadeniz, S.: Linear codes over \(\mathbb {Z}_{4}+u\mathbb {Z}_{4}\), MacWilliams identities, projections, and formally self-dual codes. Finite Fields Appl. 27, 24–40 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Yildiz, B., Aydin, N.: On cyclic codes over \(\mathbb {Z}_{4} + u\mathbb {Z}_{4}\) and their \(\mathbb {Z}_{4}\)-images. Int. J. Inf. Coding Theory 2(4), 226–237 (2014)CrossRefGoogle Scholar
  21. 21.
    Zimmermann, K.H: On generalizations of repeated-root cyclic codes. IEEE Trans. Inf. Theory 42(2), 641–649 (1996)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  • Rama Krishna Bandi
    • 1
    Email author
  • Maheshanand Bhaintwal
    • 1
  • Nuh Aydin
    • 2
  1. 1.Department of MathematicsIndian Institute of Technology RoorkeeRoorkeeIndia
  2. 2.Department of Mathematics and StatisticsKenyon CollegeGambierUSA

Personalised recommendations